How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask GauravMD Your Own Question
GauravMD
GauravMD, Dr
Category: Dermatology
Satisfied Customers: 7955
Experience:  MBBS, DCH, DNB (MD), with special interest in Dermatology
239748
Type Your Dermatology Question Here...
GauravMD is online now
A new question is answered every 9 seconds

Hello.. my urine smells really bad of fish, what can I do,

Resolved Question:

Hello..
my urine smells really bad of fish, what can I do, can i take antibiotics for it?
Submitted: 7 years ago.
Category: Dermatology
Expert:  GauravMD replied 7 years ago.
Hi,
This certainly sounds like a possible Urinary Tract Infection.
However before you take a course of antibiotic a physical examination and a urine examination would be needed to confirm the diagnosis.
This is important since an improper antibiotic (to which you may be resistant) may lead to inadeqaute response to treatment and you may become prone for a resistant UTI that would be difficult to treat.
Generally quinolone group of antibiotics or cotrimoxazole is a good initial choice in a UTI however the exact medicine and duration of treatment should only be decided after a physician consultation,
Warm regards
Customer: replied 7 years ago.
Hi Doctor,
This was an impulse purchase so I didnt write the full details - but seeing as I've dedicated myself, better tell you the full information!

Im quite prone to UTIs to which I usually take a course of Trimethoprim or Amoxycillin or one starting wtih N (names in the UK). I usually get them quite bad, the moment I get an inkling that it's happening, blood appears in my urine about half an hour later. The latest UTI I had was in July, where I had started taking cranberry tablets as a preventative measure. The UTI did not develop the way mine always have done, and after about 5 hours, it seemed to keep itself at bay, blood didnt appear in my urine, and by the next day, with a whole lot of water, cranberry juice, cranberry tablets and alkalising sachets - it seemed to have miraculously gone away.

However, shortly after I started noticing that my urine started smelling really bad. My urine usually just has a 'urine' smell, I dont smoke, i dont drink too much and I have 5 (fruits and veg) a day, drink lots of water etc, but somehow that went to a pungent, fishy odour. Also, for a few months, it didnt feel like I could hold my pee for as long as I usually would have done, and at times, it felt like the moment I needed to pee, I had to go immediately. I thought over time it would clear up, but, as mentioned, the UTI was in July and whilst my pee-control mechanisms seem to have gone back to normal, no pain, discomfort etc.. the smell still remains and I'm starting to get concerned that Im doing myself long term damage.

I am in Japan at the moment and cant speak Japanese so i am trying to avoid going to the Doctor for fear of teh miscommunication, and I have one course of Trimethoprim in my bag (that my regular Doctor gave me when I left the UK as he could see my medical history). The next available time I will be able to see an English speaking Doctor physically will be in Feb/Mar next year when I go to Sydney.

Is Trimethoprim part of the quinolone or cotrimoxazole family? Am I doing myself long term damage by putting up with fishy urine and not seeing a physician? Also, 'why' does it smell so toxic and what other solutions can you give me in my circumstances?

Much appreciated Doctor!!

Expert:  GauravMD replied 7 years ago.
Thanks for the detailed inputs.
Yes, Trimethoprim is a part of cotrimoxazole, and given your situation it would probably be appropriate to start a course of the same at present.
You are already doing the rest of the things that are needed.
I would recommend that you can consider contacting the US/ UK Embassy for finding about English Speaking doctors in Japan.
I had a patient with a similar predicament and they did help in providing information about local doctors with good english knowledge,
The fishy smell is possibly due to a specific type of bacteria called Proetus that may be causing the UTI.
Warm regards

Edited by GauravMD on 11/26/2009 at 2:50 PM EST
GauravMD and other Dermatology Specialists are ready to help you